Beta blocker blues?

Ask the doctor

Q. My doctor added metoprolol to the diuretic medication I'm taking for my high blood pressure. Ever since then, I've felt more tired than usual, and my wife says I seem a little depressed. Could the new drug be to blame, and if so, is there anything I can do about it?

A. Metoprolol (Lopressor, Toprol) belongs to a class of drugs known as beta blockers. These drugs — which make the heart beat slower and with less force — used to be given as a first-choice treatment for high blood pressure. But they can cause fatigue and depression in some people, as well as other side effects, such as erectile dysfunction.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »